1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

VITAMIN B12 DANGERS?

Discussion in 'Ask A Question' started by Q007, Apr 3, 2015.

  1. Q007

    Q007 Type 2 · Well-Known Member

    Messages:
    466
    Likes Received:
    354
    Trophy Points:
    103
    A few months ago, a colleague told me he'd noticed I was forgetful, seemed to have major issues with critical reasoning with numbers and logic, memory was poor, that I seemed very lethargic and tired \ low energy, poor mood. I'm so lucky to have someone who would be this honest. Anyway, I took it all to heart and went to see GP who wanted bloods done and said she was on the look out for something. I got a call a few days later to say my B12 levels were through the floor and needed treatment. I asked what the symptoms would be and she read out the same list as my colleague had told me, I could have finished every sentence that she said.

    Apparantly tablets don't work, sublingual sprays not much better and transdermal patches have a little bit of an effect but what I'm booked in for is a course of injections every other day for 2 weeks and then they see how my liver has stored the B12 which decides whether I need them for life \ prolonged period.

    What I'm worried about is what triggered this all off? is it that I'm T2? Does anyone else have this issue and would you be so kind as to share your experience or knowledge. I'm waiting on a list (quelle surprise) to start treatment and I'm so hoping I'll see an immediate improvement when the treatment does start. I would apprecoate any feedback or comments from you, as usual with me I worry so much. I trust the day is finding you well today, Kind regards Q..
     
  2. Pipp

    Pipp Type 2 · Expert
    Retired Moderator

    Messages:
    7,375
    Likes Received:
    11,784
    Trophy Points:
    198
    Several family members have had B12 deficiency. They require injections every 3 months to keep levels stable. No ill effects, but they usually feel a bit lethargic in the week or 2 before next injection is due.
     
  3. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    4,030
    Likes Received:
    3,163
    Trophy Points:
    198
    • Like Like x 2
  4. catherinecherub

    catherinecherub · Guest

    It might be something as simple as H.Pylori or even using proton pump inhibitors./antacids. Can also be caused by anaemia.

    Helicobacter pylori infection has been mooted to be an initiating factor, with subsequent autoimmune changes affecting the gastric mucosa. Genetic susceptibility to this process has been suspected.[1]

    http://www.patient.co.uk/doctor/pernicious-anaemia-and-b12-deficiency

    Causes of Vitamin B12 Deficiency
    Vitamin B12 deficiency can happen if you have certain conditions, such as:

    http://www.webmd.com/food-recipes/guide/vitamin-b12-deficiency-symptoms-causes
     
    • Like Like x 2
  5. lisacp

    lisacp Type 1 · Well-Known Member

    Messages:
    102
    Likes Received:
    138
    Trophy Points:
    83
    I am a type 1 diabetic I also have three other auto immune conditions which I have accrued since my diabetes diagnosis. The first was under active thyroid, the second is Addisons Disease (this is my adrenal glands that have given up the day job) and thirdly is the vitamin B12 in the last couple of weeks. I have just completed the course of 6 injections. Still feeling a bit lethargic but to be honest not sure which condition I would blame as tiredness seems to be a dominant feature of all four lol.
    The nurse who gave me the B12 did say that there would not be an instant improvement so I will have to wait and see.
    I think if you have auto immune conditions you are more susceptible to others so I suppose it is the luck of the draw.
    I hope that has answered some of your questions.
     
    • Like Like x 2
  6. uart

    uart Type 1.5 · Well-Known Member

    Messages:
    420
    Likes Received:
    700
    Trophy Points:
    133
    Yes it definitely could be related!

    The most common drug used to treat T2 is metformin, and mal-absorption of B12 is one of the known (possible) adverse effects. The following is a quote from http://en.wikipedia.org/wiki/Metformin#Adverse_effects
    What dose of metformin are you currently on Q007?
     
  7. desidiabulum

    desidiabulum · Well-Known Member

    Messages:
    685
    Likes Received:
    758
    Trophy Points:
    113
    I have been on B12 injections for a couple of years now -- I never got the promised energy boost afterwards, but then I hadn't felt tired before either (my symptoms were permanent non-peripheral numbness).
    As for what triggered your B12 deficiency -- if you have been on metformin for several years that might have caused it. Catherinecherub has listed the other usual causes for you (above). None of these pertain to me, so God knows what caused it, but my B12 levels were record-breakingly low. All we know is that I probably had it for a very long time indeed -- well before MODY kicked in -- and it has screwed up my nerve conduction. It's unnerving not to know what causes a condition like this, and if like me there is no obvious cause then it's always worth making sure that every new HCP notices it in case they think of anything or it could be linked to other absorption problems, but the main thing is that it's easily treated, and that really is something to celebrate. (Do ask for a nerve conduction test to check for any nerve damage though).
     
  8. gemma6549

    gemma6549 · Guest


    I think you're right, I also have 3 auto immune diseases.
     
  9. catherinecherub

    catherinecherub · Guest

    According to @Q007's profile he is not on any diabetes medication.
     
    • Like Like x 2
  10. Safi

    Safi Prediabetes · Well-Known Member

    Messages:
    515
    Likes Received:
    801
    Trophy Points:
    133
    I had a B12 deficiency some 6 or 7 years ago & the nurse who gave me the injections said it can be triggered by something as simple as a virus. I had injections for a few months & haven't had any issues since.
     
  11. uart

    uart Type 1.5 · Well-Known Member

    Messages:
    420
    Likes Received:
    700
    Trophy Points:
    133
    Thanks Catherine. I have to remember to look at the "info" section of the profile.

    The profile also says T1 without medication?, whereas the opening post says T2. Hopefully the Q007 can provide more info on his current status.
     
  12. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,445
    Likes Received:
    6,311
    Trophy Points:
    178
    Looks like the bug still hasn't been fixed @Giverny ?
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook